Thunderstorm Wind, San Juan
- When
- June 7, 2:17 PM MST to 2:40 PM MST
- Where
- San Juan County, Blanding
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $175,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.617, -109.483
Thunderstorm winds resulted in widespread power outages in Blanding as large trees up to 60 feet tall and tree limbs fell onto power lines. A total of 7 lines were downed and 4 power poles were broken.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Thunderstorm winds resulted in widespread power outages in Blanding as large trees up to 60 feet tall and tree limbs fell onto power lines. A total of 7 lines were downed and 4 power poles were broken. The majority of the power outages lasted about three and one-half hours. Several homes sustained wind damage, mostly to roofs. Shingles were blown off homes and some metal roofs were blown off or curled up in some places. Trampolines were tossed around yards and neighborhoods, several small sheds were blown over and caused damage to equipment, adjacent homes and vehicles. In one instance a shed was wrapped around a power pole which broke the meter for a nearby trailer. Some portable garages were toppled and caused damage to vehicles. Downed power lines sparked two fires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 7, 1:45 PM MST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT WED JUN 7 2006
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
THE CENTER OF THE STRONG HIGH PRESSURE WHICH HAS BEEN PRODUCING THE
RECORD HEAT ACROSS EASTERN UTAH AND WESTERN COLORADO IS SHIFTING
TO THE EAST. CLOCKWISE FLOW AROUND THE HIGH HAS ADVECTED MORE
MOISTURE OVER THE AREA RESULTING IN INCREASED THUNDERSTORM POTENTIAL
THIS AFTERNOON AND EVENING. THE MORNING GJT RAOB PRECIPITABLE WATER
WAS AT .72 INCHES BUT THE SOUNDING WAS STILL VERY INVERTED BELOW
500MB SO LOWER ELEVATIONS LIKELY TO EXPERIENCE SOME STRONG GUSTY
OUTFLOW WINDS AND LITTLE RAINFALL FROM THE STORMS INTO THE
EARLY EVENING. AREAL COVERAGE OF STORMS WILL DECREASE DRAMATICALLY
THROUGH THE EVENING AS THE BOUNDARY LAYER STABILIZES. A WEAK
DISTURBANCE OR SOME OUTFLOW INTERACTIONS MAY BE ENOUGH TO
GENERATE SOME ISOLATED SHOWERS OF THUNDERSTORMS INTO THE LATE
NIGHT HOURS.
THE HIGH PRESSURE CENTER WILL MOVE FURTHER EAST OVER TEXAS AND
OKLAHOMA THURSDAY WHILE AN UPPER TROUGH MOVES OVER THE PACIFIC
NORTHWEST. THIS WILL INCREASE SOUTHWEST FLOW OVER THE FORECAST AREA
WHILE MOISTURE CONTINUES TO STREAM ACROSS THE AREA. BLANKETED THE
FORECAST AREA WITH SCATTERED POPS FOR THURSDAY AFTERNOON WITH
POTENTIAL FOR SOME DISTURBANCES EMBEDDED IN THE FLOW TO PROVIDE
SOME WEAK DYNAMIC FORCING. INSTABILITY NOT PROGGED TO BE GREAT
ON THURSDAY BUT EXPECT BETTER SPEED SHEAR RESULTING IN A LITTLE
STRONGER STORMS. SURFACE DEW POINTS WILL BE ON RISE RESULTING A
BETTER CHANCE OF WETTING RAINS. LOWERING HEIGHTS ALONG WITH THE
INCREASED MOISTURE AND CLOUDS SHOULD TRIM DAYTIME HIGHS BY SEVERAL
DEGREES THURSDAY COMPARED TO TODAY. A FEW NOCTURNAL SHOWERS OR
THUNDERSTORMS POTENTIALLY PERSISTING LATE THURSDAY NIGHT.
THE PACIFIC NORTHWEST TROUGH WILL MOVE CLOSER TO THE AREA FRIDAY
WITH SOUTHWEST FLOW CONTINUING. EXPECT ANOTHER ROUND OF SCATTERED
MAINLY DIURNALLY DRIVEN CONVECTION WITH POTENTIAL FOR SOME LARGER
SCALE DYNAMIC FORCING AHEAD OF THE TROUGH. LITTLE CHANGE IN
TEMPERATURES FOR FRIDAY. LINDQUIST
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
INCREASING WESTERLY FLOW WILL BRING DRIER AIR TO THE FORECAST AREA
THIS WEEKEND...LOWERING CONVECTIVE POTENTIAL. HOWEVER...THERE STILL
WILL BE SUFFICIENT MID LEVEL MOISTURE FOR HIGH BASED STORMS OVER THE
HIGH TERRAIN. BUT IT ALSO DEPENDS WHICH MODEL TO BELIEVE...THE GFS
LIMITS SHOWERS TO THE SAN JUAN MOUNTAINS ON SATURDAY...BUT IS DRY
THEREAFTER. THE DGEX IS WETTER AND SHOWS SHOWERS ON SUNDAY AND
MONDAY AFTERNOON. EASY TO SPLIT THE DIFFERENCE AND INDICATE A TREND
OF DECREASING CONVECTIVE POTENTIAL EACH DAY FROM SATURDAY THROUGH
MONDAY. IN THE GRIDS FOR SATURDAY...WILL INDICATE A CHANCE OF
THUNDERSTORMS IN THE HIGH COUNTRY...BUT ONLY A SLIGHT CHANCE FOR THE
LOWLANDS. BUT WITH DRIER AIR SPREADING ACROSS THE FORECAST AREA BY
SUNDAY...THE THUNDER THREAT BECOMES MORE ISOLATED AND PRIMARILY
CONFINED TO THE WESTERN COLORADO ROCKIES.
THE LATEST GFS DEPICTS A MODERATELY STRONG TROUGH BUSTING INTO THE
GREAT BASIN BY TUESDAY AFTERNOON...INCREASING GRADIENT FLOW FOR
TUESDAY AND WEDNESDAY. THIS SITUATION BEARS WATCHING BECAUSE OF
FIRE WEATHER CONCERNS...HOWEVER THE PREVIOUS GFS MODEL RUN KEPT THIS
TROUGH ALONG THE CALIFORNIA COAST BEFORE WEAKENING AS IT DRIFTS
INLAND. PREFER THE 00Z GFS RUN RATHER THAN THE LATEST 12Z GFS AS
STRONG TROUGHS BUSTING INLAND THIS TIME OF YEAR ARE RARE...AND NO
OTHER EXTENDED MODEL SUPPORTS THIS IDEA. FOR THE TIME
BEING...EXPECT DRY SOUTHWEST FLOW WITH RISING TEMPERATURES RETURNING
TO SEVERAL DEGREES ABOVE SEASONAL NORMS.
&&
.FIRE WEATHER...
THE RED FLAG WARNING BELOW 8000 FEET LOOKS ON TRACK WITH SCATTERED
CONVECTION SPREADING ACROSS MUCH OF THE AREA. THE DRY SUB-CLOUD LAYER
WILL RESULT IN MANY THUNDERSTORMS PRODUCING LITTLE RAINFALL FOR
ELEVATIONS BELOW THE 8000 FEET THROUGH MUCH OF THE EVENING. WITH THE
RECENT HOT AND DRY CONDITIONS EXPERIENCED ACROSS THE REGION FOR THE
PAST WEEK THERE IS POTENTIAL FOR A NUMBER OF FIRE STARTS.
&&
.HYDROLOGY...
RIVERS...SMALL CREEKS AND STREAMS ACROSS NORTHWEST COLORADO AND
NORTHEAST UTAH WILL CONTINUE TO RUN HIGH AS THE VERY WARM SPRING
TEMPERATURES MELT THE HIGH LEVEL SNOWPACK.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT FOR WESTERN
COLORADO BELOW 8000 FEET.
.UT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT FOR EASTERN
UTAH BELOW 8000 FEET.
&&
TAL/PFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 843 AM MDT WED JUN 7 2006 COZ001>014-017>023-UTZ022>025-027>029-081230- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 843 AM MDT WED JUN 7 2006 ...RED FLAG WARNING IN EFFECT FROM NOON TO MIDNIGHT FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH. THESE STORMS WILL GENERATE WINDS UP TO 50 MPH WITH LITTLE OR NO RAIN. DRY CONDITIONS AT ELEVATIONS BELOW 8000 FEET WILL BE ESPECIALLY SUSCEPTIBLE TO FIRE STARTS FROM LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NL/TAL
The Grand Junction radar (KGJX), 195 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514763.